Alert archive / North Dakota / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 121, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Aug 15, 2015, 8:10 PM CDT for Barnes County, North Dakota. It was in force for 50 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 15, 2015, 8:10 PM CDT (01:10 UTC)
- Expired
- Aug 15, 2015, 9:00 PM CDT
- In force
- 50 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 70.0 mph
County Barnes County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 95 km from the middle of the area, began a volume at 01:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 15, 8:45 PM CDT | HAIL 1 | Bald Hill Dam, ND | USGS RANGER AT EGGERTS LANDING CAMPGROUND REPORTED QUARTER SIZED HAIL |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 35 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 15, 6:13 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 1.2 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 370 J/kg
- Mixed-layer CIN
- -69 J/kg
- Mixed-layer LCL
- 2969 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- -39 m²/s²
- 0-3 km storm-relative helicity
- 39 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.5
The text
As transmitted, in the capitals the NWS used until 2016.
418
WUUS53 KFGF 160110
SVRFGF
NDC003-160200-
/O.NEW.KFGF.SV.W.0121.150816T0110Z-150816T0200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
810 PM CDT SAT AUG 15 2015
THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WESTERN BARNES COUNTY IN SOUTHEASTERN NORTH DAKOTA...
* UNTIL 900 PM CDT
* AT 809 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR SPIRITWOOD
LAKE...OR 13 MILES NORTHEAST OF JAMESTOWN...MOVING SOUTHEAST AT 30
MPH.
HAZARD...70 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT CONSIDERABLE
TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO MOBILE
HOMES...ROOFS AND OUTBUILDINGS.
* THIS SEVERE THUNDERSTORM WILL BE NEAR...
URBANA AROUND 825 PM CDT.
ECKELSON AROUND 830 PM CDT.
SANBORN AROUND 835 PM CDT.
ALSO INCLUDES INTERSTATE 94 IN NORTH DAKOTA BETWEEN MILE MARKERS 272
AND 289.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4721 9847 4723 9845 4707 9798 4675 9817
4689 9844 4698 9844 4698 9847
TIME...MOT...LOC 0109Z 302DEG 26KT 4704 9850
HAIL...1.00IN
WIND...70MPH
$$
JAM1 follow-up statement
994
WWUS53 KFGF 160134
SVSFGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
834 PM CDT SAT AUG 15 2015
NDC003-160200-
/O.CON.KFGF.SV.W.0121.000000T0000Z-150816T0200Z/
BARNES ND-
834 PM CDT SAT AUG 15 2015
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR NORTHWESTERN BARNES COUNTY...
AT 833 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER ROGERS...OR 12
MILES NORTHWEST OF VALLEY CITY...MOVING EAST AT 30 MPH.
HAZARD...70 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT CONSIDERABLE
TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO MOBILE
HOMES...ROOFS AND OUTBUILDINGS.
THIS SEVERE STORM WILL BE NEAR...
BALD HILL DAM AROUND 845 PM CDT.
ALSO INCLUDES INTERSTATE 94 IN NORTH DAKOTA BETWEEN MILE MARKERS 272
AND 289.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
INTENSE THUNDERSTORM LINES CAN PRODUCE BRIEF TORNADOES AND WIDESPREAD
SIGNIFICANT WIND DAMAGE. ALTHOUGH A TORNADO IS NOT IMMEDIATELY
LIKELY...IT IS BEST TO MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR
OF A BUILDING. THIS STORM MAY CAUSE SERIOUS INJURY AND SIGNIFICANT
PROPERTY DAMAGE.
IF ON OR NEAR LAKE ASHTABULA...GET AWAY FROM THE WATER AND MOVE
INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO
15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER
NOW. DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.
&&
LAT...LON 4721 9847 4719 9842 4707 9798 4681 9813
4689 9844 4698 9844 4698 9847
TIME...MOT...LOC 0133Z 282DEG 32KT 4705 9819
HAIL...1.00IN
WIND...70MPH
$$
JAMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 7:04 PM CDT, 1 hour 6 minutes earlier.
Area forecast discussion, Aug 15, 7:04 PM CDT, 1 hour 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 704 PM CDT SAT AUG 15 2015 .UPDATE... ISSUED AT 703 PM CDT SAT AUG 15 2015 THUNDERSTORMS TRYING TO FIRE ALONG A FRONTAL BOUNDARY/WIND SHIFT THAT EXTENDED FROM NEAR LANGDON TO BRANTFORD ND. PLENTY OF INSTABILITY WITH SURFACE BASED CAPES OF 3 TO 4 THOUSAND J/KG. SOME HEAT INDICES REMAIN AROUND AT OR SLIGHTLY ABOVE 100 IN THE ADVISORY AREA. HEAT INDICES SHOULD FALL BELOW 100 SHORTLY. SO WILL LET HEAT ADVISORY EXPIRE AT 7 PM. && .SHORT TERM...(THIS EVENING THROUGH SUNDAY NIGHT) ISSUED AT 300 PM CDT SAT AUG 15 2015 MAIN FORECAST CHALLENGE WILL BE CONVECTIVE COVERAGE/STRENGTH TONIGHT THEN TEMPERATURES AND LATER PERIOD RAIN CHANCES. MODELS IN FAIR AGREEMENT THROUGH THE PERIOD. SEVERE THREAT MAIN CHALLENGE TONIGHT. SUFFICIENT SHEAR/CAPE AND INSTABILITY FOR STRONG/SEVERE STORMS. SURFACE BOUNDARIES EXTEND FROM ROUGHLY YWG SOUTHWEST THEN SOUTHWARD THROUGH CENTRAL ND. MAIN UPPER FORCING WILL BE CANADA SO QUESTION WILL BE WHEN CAP WILL BREAK AND FOLLOWING STORM COVERAGE. GENERAL MODEL GUIDANCE CONSENSUS IS FOR GRADUAL ORGANIZATION ALONG CURRENT ELEVATED CONVECTIVE BAND HOWEVER COVERAGE STILL IN QUESTION. AT THIS POINT FEEL CONVECTION WILL REMAIN FAIRLY SCATTERED IN NATURE SO ONLY MADE MINIMAL POP CHANGES THROUGH THE EVENING. ANY RESIDUAL CONVECTION LATER TONIGHT SHOULD EXIT FA TO THE EAST BY SUNRISE. POST FRONTAL COLD ADVECTION SHOULD RESULT IN LOWS 5 TO 10 DEGREES COOLER THAN THIS MORNING. COOLER AIR WILL CONTINUE TO SPREAD THROUGH THE FA ON SUNDAY. THIS WILL HOLD TEMPERATURES MUCH CLOSER TO SEASONAL AVERAGES. CONTINUED COLD ADVECTION...LIGHT WINDS AND SKC SHOULD ALLOW TEMPERATURES TO DROP INTO THE 50S WITH POSSIBLY SOME UPPER 40S ALONG THE INTERNATIONAL BORDER. .LONG TERM...(MONDAY THROUGH SATURDAY) ISSUED AT 300 PM CDT SAT AUG 15 2015 COLD ADVECTION LEVELS OFF HOWEVER WITH MUCH COOLER AIRMASS IN PLACE EXPECT TEMPERATURES TO RANGE IN THE 70S. NEXT SIGNIFICANT TROUGH DIGS INTO THE CENTRAL US LATE MONDAY NIGHT AND TUESDAY. STILL SOME MODEL DIFFERENCES BUT AT THIS POINT BEST POTENTIAL FOR SHOWERS WILL BE ACROSS THE SOUTHERN FA WITH THE NORTH MAINLY DRY. TEMPERATURES WILL CONTINUE SEASONALLY COOL. DEEP UPPER TROUGH WILL BE EXITING THE REGION TO BEGIN THE PERIOD WITH PRECIP CHANCES CONTINUING THROUGH WEDNESDAY (AT LEAST TO THE EASTERN HALF OF THE REGION). ANTICIPATE A BRIEF DRY PERIOD...FOLLOWED BY ADDITIONAL PRECIP CHANCES AS THE UPPER FLOW BECOMES ZONAL. TEMPERATURES MAY BE A BIT BELOW NORMAL TO BEGIN THE PERIOD...AND BACK TO NEAR NORMAL BY THE END OF THE WEEK. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SUNDAY EVENING) ISSUED AT 703 PM CDT SAT AUG 15 2015 VFR CONDITIONS WERE ACROSS THE AREA. A MOSTLY CLEAR SKY WAS ACROSS THE AREA WITH A COUPLE NARROW BANDS OF MID TO HIGH CLOUDS WITH CIGS MOSTLY ABOVE 7 THOUSAND FT. EXPECT VFR CONDITIONS FOR THE EVENING EXCEPT NEAR THUNDERSTORMS. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && UPDATE...HOPPES SHORT TERM...VOELKER LONG TERM...TG/VOELKER AVIATION...HOPPES
Hazardous weather outlook, Aug 15, 4:00 AM CDT, 16 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 400 AM CDT SAT AUG 15 2015 MNZ001>004-007-NDZ006>008-014>016-024-026>030-038-039-049-052>054- 160900- WEST POLK-NORMAN-CLAY-KITTSON-WEST MARSHALL-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 400 AM CDT SAT AUG 15 2015 ...HEAT ADVISORY IN EFFECT FROM 1 PM TO 7 PM CDT TODAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT HEAT INDICES WILL TOP OUT IN THE LOW 100S TODAY...SO A HEAT ADVISORY HAS BEEN ISSUED FOR THIS AFTERNOON INTO EARLY EVENING. THIS WILL BE THE LAST HOT DAY OF THIS STRETCH OF HEAT. SCATTERED SEVERE THUNDERSTORMS ARE POSSIBLE BY MID TO LATE AFTERNOON ACROSS THE DEVILS LAKE REGION...THEN INTO THE RED RIVER VALLEY REGION BY EARLY EVENING. THE MAIN THREATS WILL BE HAIL ONE INCH OR GREATER AND DAMAGING WIND GUSTS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. MNZ005-006-008-009-013>017-022>024-027>032-040-160900- ROSEAU-LAKE OF THE WOODS-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON- RED LAKE-EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT- 400 AM CDT SAT AUG 15 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT HEAT INDICES WILL TOP OUT IN THE MID TO UPPER 90S TODAY. THIS WILL BE THE LAST HOT DAY OF THIS STRETCH OF HEAT. SCATTERED SEVERE THUNDERSTORMS ARE POSSIBLE THIS EVENING. THE MAIN THREATS WILL BE HAIL ONE INCH OR GREATER AND DAMAGING WIND GUSTS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 15, 8:56 PM CDT | Severe Thunderstorm Warning | FGF | Barnes, Cass | 64 min |
| Aug 15, 9:48 PM CDT | Severe Thunderstorm Warning | FGF | Barnes, Cass, Ransom, Richland | 57 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.